North Carolina, 2002

Flash Flood and Hail in North Carolina, March 31, 2002

March 31, 2002 · NWS RAH · 14 events in 9 counties and zones

13 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 31, 11:00 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 31, 11:00 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EST SUN MAR 31 2002

COOL MOIST PIEDMONT AIRMASS WILL HANG TOUGH IN THE NORTHWEST...
HAVING BEEN AIDED BY CONFLUENT FLOW ALOFT OVER PA THIS MORNING. THIS
SHOULD KEEP LOW CLOUDS AND FOG IN THE TRIAD MOST IF NOT ALL OF THE
DAY INTO TONIGHT. THIS WILL ALSO SHARPEN THE CONTRAST ACROSS THE CWA
WITH SUBTROPICAL AIR TO THE SOUTH AND EAST.  THE BOUNDARY SHOULD
MEANDER ALONG THE SANDHILLS TO THE NORTHERN COASTAL PLAIN...NEAR A
ROCKINGHAM TO SOUTHERN PINES...TO ROCKY MOUNT LINE.

DIAGNOSTICS HAVE BEEN COMPLEX THIS MORNING AND THERE ARE HINTS OF
SEVERE WEATHER POTENTIAL WITH VARIOUS CONTRIBUTING FACTORS EXISTING
IN THE MORNING DATA SET.  BUT MAX LIFT DYNAMICS...THERMODYNAMICS DO
NOT APPEAR IN PHASE OVER CENTRAL NC. JET DYNAMICS APPEAR MORE
FAVORABLE TO THE SOUTH AND SOUTHEAST OF THE RAH CWA.   ONE
PERTURBATION WITH ENHANCED MOISTURE CONVERGENCE AT 850 SHOULD
STIMULATE SHOWERS AND THUNDERSTORM POTENTIAL NEAR THE BOUNDARY AND
SOUTHEAST THIS AFTERNOON.  THE MAIN RAINMAKER SHOULD BE WITH AND
JUST AHEAD OF THE COLD FRONT TONIGHT.

UPDATED ZONES WILL CONTINUE TO EMPHASIZE CONTRAST IN AIRMASSES
NORTHWEST TO SOUTHEAST TODAY AND EARLY TONIGHT.  POPS WILL REMAIN
HIGH BUT WORDING WILL SUGGEST INTERMITTENT OR OCCASIONAL NATURE OF
THE SHOWER THREAT TODAY.

SWO WILL BE UPDATED BY NOON.

.RAH...NONE.

RFG

In the hours before

Special weather statement, Mar 31, 11:55 AM EST, 1 hour 15 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-311700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SUN MAR 31 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN
NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST
AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL
NORTH CAROLINA THROUGH THIS EVENING.  THE FRONTAL BOUNDARY WILL BE
NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY
MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING.
THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND
SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL
BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE
INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO
NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR...
COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Special weather statement, Mar 31, 11:55 AM EST, 1 hour 15 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-312300-

SEVERE WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SUN MAR 31 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN
NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST
AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL
NORTH CAROLINA THROUGH THIS EVENING.  THE FRONTAL BOUNDARY WILL BE
NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY
MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING.
THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND
SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL
BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE
INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO
NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR...
COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood. Local standard time, as filed.

Hail, Cumberland

When
March 31, 1:10 PM EST
Where
Cumberland County, 3 mi W of Fayetteville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.070, -78.950

Hail, Cumberland

When
March 31, 2:03 PM EST
Where
Cumberland County, Hope Mills
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.967, -78.950

Hail, Sampson

When
March 31, 2:45 PM EST
Where
Sampson County, 15 mi W of Clinton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.000, -78.600

Hail, Johnston

When
March 31, 2:45 PM EST
Where
Johnston County, Parkers Mill
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -78.450

Hail, Wayne

When
March 31, 2:50 PM EST
Where
Wayne County, 5 mi S of Dudley
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
35.200, -78.050

Hail, Cumberland

When
March 31, 3:10 PM EST
Where
Cumberland County, Hope Mills
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -78.950

Hail, Wayne

When
March 31, 3:15 PM EST
Where
Wayne County, Fremont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -77.983

Hail, Sampson

When
March 31, 3:30 PM EST
Where
Sampson County, Salemburg
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -78.517

Hail, Stanly

When
March 31, 3:35 PM EST
Where
Stanly County, 3 mi E of Oakboro
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -80.283

Hail, Montgomery

When
March 31, 4:00 PM EST
Where
Montgomery County, Troy
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -79.900

Hail, Anson

When
March 31, 4:30 PM EST
Where
Anson County, Ansonville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.117, -80.117

Golfball sized hail was reported near Sugartown Road and Polkville Road.

Hail, Lee

When
March 31, 4:50 PM EST
Where
Lee County, Sanford
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.483, -79.183

Hail, Wake

When
March 31, 5:20 PM EST
Where
Wake County, 5 mi N of Raleigh
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.870, -78.667

Nickel size hail reported at Durant and Litchford Roads.

Flash Flood, Wake

When
March 31, 6:45 PM EST to 7:30 PM EST
Where
Wake County, Raleigh
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

6 to 12 inches of water blocked traffic on Glenwood Ave. and Wade Ave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281979, 5281980, 5281981, 5281982, 5281983, 5281984, 5281985, 5281986, 5281987, 5281988, 5281989, 5281990, 5281991, 5281992.